IUD Removal & Weight Loss

IUD's, or intrauterine devices, are a form of contraception available with or without hormone-releasing properties. The Mirena, the hormonal IUD, and the ParaGard, the copper IUD, each come with their own side effects and risks. While weight gain is a side effect that may occur, it is difficult to determine if removal of the IUD might aid in weight loss.

An intrauterine device or IUD (Image: JPC-PROD/iStock/Getty Images)

IUD Information

The IUD is a T-shaped device with two strings attached. It is inserted into the uterus and, according to Planned Parenthood, affects the way sperm interact with the egg, preventing pregnancy. The Mirena uses progestin, a hormone that prevents ovulation, and the ParaGard uses copper, which rejects sperm at the Fallopian tubes. Both types can last up to ten years and are two of the least expensive contraception options for women.

Side Effects

Most contraceptive options come with an array of side effects. ParaGard users generally like this option because it does not involve hormones, yet general side effects, reported by mayoclinic.com, include cramps, severe menstrual pain and bleeding, backaches, painful sex, vaginitis or vaginal discharge. Mirena, on the other hand, which utilizes progestin, comes with possible side effects that include headaches, acne, breast tenderness, mood changes, weight gain and abdominal or pelvic pain.

Removal

When you decide to remove the IUD, your doctor will use forceps to grasp the strings and gently pull it out. The arms of the T-shape will bend, allowing it to slide out of your uterus, making the procedure fairly simple. In rare cases, if the IUD is embedded, you may need local anesthesia or cervical dilation to remove the device. In extreme cases, surgery may be necessary.

Weight Gain and Loss

In a study performed in 2003 at the State University of Campinas in Brazil, over 1,600 women fitted with the copper IUD were followed for 7 years. They averaged a 6-lb. weight gain at the end of the study. If you were to track 1,600 women with no contraceptive usage, however, a 6-lb. weight gain in that time frame could simply be the result of a lack of activity, changes in eating habits or normal aging. Another study performed in Nigeria between 1999 and 2004 also found an average 6-lb. weight gain, which was attributed to women's tendency to gain weight with increasing age. Finally, according to bodybuilding.com, several studies have shown that the IUD causes weight gain as a result of excessive hormonal stimulation related to the device. While these studies do conflict, all suggest that if weight gain does occur with the use of an IUD, its removal could potentially lead to weight loss.

Conclusion

It is not completely established whether the copper IUD, the hormonal IUD or both cause weight gain, and, if they do, whether weight loss may be associated with removal. If you choose to have an IUD inserted, pay careful attention to your side effects, your diet and your exercise regimen. If you suspect or experience undesired side effects, speak to your physician to determine if the IUD is right for your body.

REFERENCES & RESOURCES
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.